‹All articlesPatient Stories

Lucas's story: finasteride at 18

Lucas took finasteride for hair loss at 18. He is 37 now, and has had the symptoms for 14 years.

SIDEfxHUB is a patient charity. We are not health professionals, and this does not replace medical advice. Don't start, stop or change any medicine because of what you read here. Talk to your doctor first.

If you are in crisis:116 123 Samaritans (UK)988 Lifeline (US)Find a helpline

By Morten SkovPublished

Fourteen years after a hair loss drug

Lucas is 37 and a college professor in Brazil. He took finasteride for hair loss when he was 18.

He says he was never warned that sexual, neurological or psychological symptoms might last. He was told the medicine would stop his hair falling out. Within days of starting it he began noticing changes.

What Lucas describes

  • Sexual symptoms within days of starting the drug.
  • Losing his libido, his emotional connection and his sense of who he was.
  • Cognitive symptoms, including difficulty with speech and with thinking.
  • Feeling briefly normal again after stopping the drug, then relapsing.
  • A severe deterioration in his health years after he stopped.

He talks about grieving the years he lost, the opportunities that went with them, and an uncertain future. He says he received little validation or real support from doctors.

Thank you to Lucas for telling this story. This interview was recorded by Moral Medicine, who have filmed more than ninety of these conversations.

If this is your story and you would rather it was not here, write to contact@sidefxhub.com. We will take the page down within 48 hours, and you do not have to tell us why.

This information does not replace medical advice. Talk to your doctor before you make any decision about your treatment.

SIDEfxHUB Registry

630+ people have joined the registry.
Join them, then report your side effects.

Free. Sign up takes 2 minutes.

Live 630+ people counted so far Each dot is one person 62countries 3conditions